Alert archive / Alaska / Ice Storm Warnings in 2008

Ice Storm Warning 1, NWS Anchorage, AK

February 15, 2008

NWS Anchorage, AK issued this ice storm warning at Feb 15, 2008, 6:58 PM AKST. It took effect at Feb 15, 2008, 11:58 PM AKST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2008, 6:58 PM AKST (03:58 UTC)
In effect from
Feb 15, 2008, 11:58 PM AKST
Expired
Feb 16, 2008, 4:48 AM AKST
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 160858
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1158 PM AST FRI FEB 15 2008

AKZ171-161400-
/X.NEW.PAFC.IS.W.0001.080216T0858Z-080216T1400Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
1158 PM AST FRI FEB 15 2008

...ICE STORM WARNING IN EFFECT UNTIL 5 AM AST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED AN ICE STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 AM AST SATURDAY. 

A STRONG FRONT IS PRODUCING RAIN AND SNOW ACROSS THE ISLAND.
POCKETS OF COLD AIR WILL CAUSE THE RAIN TO FREEZE AT THE SURFACE. ICE
ACCUMULATIONS UP TO .5 INCH ARE EXPECTED. FREEZING RAIN WILL MIX
WITH SNOW AT TIMES AND THEN CHANGE TO ALL RAIN ACROSS THE ISLAND
BY MORNING.

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

$$

AKZ125-162215-
/X.CON.PAFC.BZ.A.0014.080216T2100Z-080217T0300Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1158 PM AST FRI FEB 15 2008

...BLIZZARD WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT SATURDAY AFTERNOON. 

LOW PRESSURE MOVING NORTH TOWARD SEWARD WILL BRING INCREASING
WINDS AND PRECIPITATION TO THE EASTERN KENAI PENINSULA ON
SATURDAY. THROUGH PORTAGE VALLEY AND EASTERN TURNAGAIN ARM...
EASTERLY WINDS GUSTING TO 45 MPH COUPLED WITH SNOWFALL WILL BRING
THE POTENTIAL FOR BLIZZARD CONDITIONS SATURDAY AFTERNOON.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK41 PAFC 161348
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
448 AM AST SAT FEB 16 2008

AKZ171-161500-
/X.CAN.PAFC.IS.W.0001.000000T0000Z-080216T1400Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
448 AM AST SAT FEB 16 2008

...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE ICE
STORM WARNING. 

THE ICE STORM HAS ENDED OVER KODIAK ISLAND. 

$$

AKZ125-170315-
/X.UPG.PAFC.BZ.A.0014.080216T2100Z-080217T0300Z/
/X.NEW.PAFC.BZ.W.0024.080216T2100Z-080217T0900Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
448 AM AST SAT FEB 16 2008

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT AST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT AST
TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STORM SYSTEM MOVING NORTH TOWARD SEWARD WILL BRING INCREASING
WINDS AND SNOW TO THE EASTERN KENAI PENINSULA ON TODAY. THROUGH
PORTAGE VALLEY AND EASTERN TURNAGAIN ARM... EASTERLY WINDS 30 TO
45 MPH COUPLED WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS
SATURDAY AFTERNOON AND EVENING. WINDS AND SNOW WILL DIMINISH AFTER 
MIDNIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this ice storm warning went out at Feb 15, 8:00 AM AKST, 10 hours 58 minutes earlier.

Area forecast discussion, Feb 15, 8:00 AM AKST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
100 PM AST FRI FEB 15 2008

.ANALYSIS AND UPPER LEVELS...
VERY ACTIVE WEATHER PATTERN IN PLACE. A STRONG NEARLY VERTICALLY
STACKED LOW PRESSURE SOUTH OF ADAK IS THE DOMINANT FEATURE THIS
AFTERNOON. SHORTWAVES AND WEAKER SURFACE LOWS CONTINUE TO ROTATE
AROUND MAINLY THE EAST SIDE OF THE LOW. ONE SUCH LOW SURFACE LOW
PRESSURE OVER COOK INLET THIS MORNING HAS DISSIPATED WITH SNOWFALL
TAPERING OFF...BUT NOT BEFORE BRINGING SIGNIFICANT SNOWFALL TO
PORTIONS OF SOUTHCENTRAL. VERY STRONG COLD ADVECTION OCCURRED ON THE
BACK SIDE OF THE LOW WITH GUSTY WINDS ESPECIALLY THROUGH KAMISHAK GAP
AND INTO COOK INLET AND KACHEMAK BAY. THE SOUTHWEST MAINLAND IS
ENJOYING A SHORTLIVED HIGH PRESSURE THIS AFTERNOON WITH THE HIGH
PRESSURE BEGINNING TO BUILD INTO SOUTHCENTRAL. THE LOW SOUTH OF ADAK
IS BRINGING WIDESPREAD GALES TO THE ALEUTIANS...AND SNOW AND BLOWING
SNOW TO MUCH OF THE REGION. WARMER AIR IS BEGINNING TO WORK INTO THE
CENTRAL TO EASTERN ALEUTIANS AS AN OCCLUDED FRONT EXTENDING EAST FROM
THE LOW WORKS NORTHWARD...ALLOWING RAIN TO MIX IN OVER SOME AREAS.

THE LOW SOUTH OF ADAK SLOWLY MOVES TO AROUND UNALASKA ISLAND ON
SUNDAY. ANOTHER LOW MOVES TO JUST EAST OF KODIAK TOMORROW AFTERNOON
AND TO NEAR SEWARD SATURDAY NIGHT.

.MODEL DISCUSSION...
MODELS ARE IN OKAY AGREEMENT THROUGH THE SHORT TERM. THERE HAS BEEN
SOME DISAGREEMENT AND RUN TO RUN INCONSISTENCY WITH THE LOW TO MOVE
NORTH THROUGH THE WESTERN GULF TOMORROW AND TOMORROW EVENING...BUT
MODELS ARE BEGINNING TO CONVERGE ON A PATH TO JUST EAST OF KODIAK
THEN NORTH TO AROUND SEWARD. MODEL AGREEMENT IS VERY POOR FROM SUNDAY
ONWARD ESPECIALLY ON THE EAST SIDE...AND CHANGES TO THE FORECAST WILL
BE MINOR FROM SUNDAY ONWARD.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
SNOW SHOWERS AND WINDS CONTINUE TO SUBSIDE OVER SOUTHCENTRAL AS THE
LOW PRESSURE DISSIPATES AND A RIDGE OF HIGH PRESSURE BUILDS IN. MUCH
COLDER TEMPERATURES HAVE MOVED INTO THE REGION. THE COLD HIGH
PRESSURE WILL BE VERY SHORTLIVED...WITH ANOTHER WARM MOIST GULF LOW
MOVING NORTH THROUGH THE WESTERN GULF. THIS LOW WILL BRING SNOW LATE
TONIGHT TO KODIAK...CHANGING TO RAIN SATURDAY. SNOW WILL BEGIN LATE
TONIGHT OR TOMORROW MORNING ALONG THE NORTH GULF COAST...BUT LIKE
KODIAK...SNOW WILL CHANGE TO RAIN OVER MANY IMMEDIATE COASTAL AREAS
SATURDAY AFTERNOON AND NIGHT. NO STRONG COLD ADVECTION WILL BE
PRESENT ON THE BACKSIDE OF THIS SYSTEM...SO DO NOT EXPECT ANY
SIGNIFICANT SNOWFALL FROM THE WESTERN KENAI NORTHEAST TO THE MAT
VALLEY. THIS COULD CHANGE...HOWEVER...IF THE LOW TAKES A MORE
EASTERLY TRACK INTO PRINCE WILLIAM SOUND. WESTERN SUSITNA VALLEY
COULD SEE SIGNIFICANT SNOW AGAIN. AFTER THE LOW DISSIPATES SATURDAY
NIGHT INTO SUNDAY MORNING...MODELS ARE IN POOR AGREEMENT ON THE
DETAILS...BUT MILD MOIST SOUTHERLY FLOW IS LIKELY TO CONTINUE.

SOUTHWEST MAINLAND...
HIGH PRESSURE THIS AFTERNOON WILL BE SHORTLIVED AS AN OCCLUDED FRONT
MOVES NORTH INTO THE AREA...BRINGING SNOW LATE TONIGHT THROUGH
SATURDAY NIGHT ALONG WITH LOCALLY GUSTY WINDS AND WARMER
TEMPERATURES. THE FRONT WILL BE WEAKENING AND DOWNSLOPE SOUTHEASTERLY
FLOW WILL BE PRESENT...KEEPING SNOW AMOUNTS FROM BEING TOO
SIGNIFICANT. UNSETTLED SOUTHEAST FLOW AND MILD TEMPERATURES ARE
LIKELY TO CONTINUE THROUGH EARLY NEXT WEEK.

BERING SEA AND ALEUTIANS...
STRONG LOW PRESSURE SOUTH OF ADAK WITH AN OCCLUDED FRONT STRETCHING
EAST FROM THE LOW AND MOVING NORTH. BLIZZARD CONDITIONS ARE A CONCERN
ON THE NORTH SIDE OF THE OCCLUDED FRONT. HAVE ALREADY ISSUED A
BLIZZARD WARNING TONIGHT INTO SATURDAY MORNING FOR THE PRIBILOFS AS
THE OCCLUDED FRONT MOVES NORTH INTO THE SOUTHERN BERING. THE LOW
SLOWLY MOVES TO AROUND UNALASKA ISLAND ON SUNDAY AND INTO THE
SOUTHERN BERING SUNDAY NIGHT. UNSETTLED CONDITIONS WILL PERSIST
AROUND THE LOW...WITH RAIN AND SNOW FROM THE LOW EASTWARD...AND SNOW
SHOWERS WEST OF THE LOW.

.LONG TERM FORECAST...
MODELS NOT IN GREAT AGREEMENT IN THE LONG TERM...BUT THERE IS SOME
HINT OF A BLOCKING HIGH SETTING BACK UP IN THE EASTERN BERING...WITH
LOW PRESSURE OVER THE GULF OF ALASKA AND THE WESTERN BERING.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 185 AND 195.
MARINE...STORM WARNING ZONE 120.
         GALE WARNING ZONES 125 130 132 138 140 141 150 155 160 165
          170 172 175 176 179 351 352 411 412 413 414.
         HEAVY FREEZING SPRAY WARNING ZONES 130 140 141 165 179 185
          412 414.
FIRE WEATHER...

FOISY FEB 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:00 PM AKSTGale WarningAFC60 hr
Feb 15, 11:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 15, 11:00 PM AKSTStorm WarningAFC12 hr
Feb 15, 11:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 15, 11:25 PM AKSTStorm WarningAFC24 hr
Feb 15, 11:48 PM AKSTBlizzard WarningAFC24 hr
Feb 16, 1:50 AM AKSTSmall Craft AdvisoryAFC9 hr
Feb 16, 11:00 AM AKSTBrisk Wind AdvisoryAFC48 hr
Feb 16, 11:00 AM AKSTGale WarningAFC6 days
Feb 16, 11:00 AM AKSTGale WarningAFC12 hr
Feb 16, 11:00 AM AKSTGale WarningAFC12 hr
Feb 16, 11:00 AM AKSTSmall Craft AdvisoryAFC5 days
Feb 16, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 16, 11:07 AM AKSTBlizzard WatchAFC18 hr
Feb 16, 12:21 PM AKSTBlowing Snow AdvisoryAFC7 hr

Nearby

Ice Storm Warnings in Alaska, 2008Every ice storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.